Posted by ISHRS on December 17, 2015
Finasteride is approved by the U.S. FDA as a safe and effective treatment of hair loss caused by androgenetic alopecia. That fact has not changed. However, the concern of possible persistent sexual dysfunction side effects from taking finasteride after the drug has been discontinued has received recent attention. The ISHRS Task Force on Finasteride Adverse Event Controversies continues to seek unbiased information about the issue and will update members as this type of information becomes available. At its recent annual meeting in September 2015, the ISHRS included a session on finasteride that elicited much discussion. The follow-up of that session with additional commentary will be included in the January/February 2016 issue of the ISHRS’s Hair Transplant Forum Internationalpublication.
The term “Post Finasteride Syndrome (PFS)” has been coined to describe a number of adverse events that are claimed to have resulted from, or occurred during, a patient’s use of finasteride, including claims of sexual dysfunction which persisted after discontinuation of the drug. The ISHRS is hesitant to jump to this conclusion without proper studies that evaluate these claims, including an established cause and effect with the drug, as well as pathophysiologic and demographic data linking the drug and the signs and symptoms proposed as PFS. However, the ISHRS strongly supports an informed discussion between the physician and patient, which includes the risks and benefits of finasteride, and alternative therapies. As with any medication, it is important to remain vigilant of possible side effects.
Epidemiologic studies have reported the common incidence of sexual side effects in the general population, and this incidence increases with age and predisposing conditions such as diabetes, hypertension, peripheral vascular disease, psychiatric conditions such as depression, alcohol consumption, smoking and a myriad of medications. As one might anticipate, the reported incidence of sexual dysfunction (i.e., decreased libido, erectile dysfunction, and/or decreased ejaculate volume) from finasteride in patients evaluated in clinical trials increased with age and was reported in the placebo groups as well. The common occurrence of these complaints, unrelated to the use of finasteride, complicates the determination of any association with the rare reports of similar complaints by PFS patients.
In the few studies available about PFS, there have been concerns about proper study design or conclusions, including selection bias, lack of appropriate control groups, inappropriate non-objective measures, coupling reporting of finasteride and dutasteride (a different drug), translating animal models that don’t compare with human physiology, and other concerns. The ISHRS supports further research on this complicated issue.
The PFS Foundation issued a press release entitled, “Global Public Health Advisory” asserting that PFS had been added to the U.S. National Institutes of Health (NIH) Genetics and Rare Diseases Information Center (GARD). In a verbal communication with the GARD, they explained that PFS was added to provide the public with information about this stated entity, and that PFS did not meet their criteria for a rare disease. Thus far, it has not been documented as a genetic entity. An alternate viewpoint about this advisory is posted in this health news blog: http://www.healthnewsreview.org/2015/08/advocacy-group-spins-harms-from-post-finasteride-syndrome/
In this article, Bobbi Gardner, a public affairs specialist at NIH, is quoted as saying, “The statement by the Post Finasteride Foundation you referenced therefore is not accurate and was not determined by us.”
We will keep members posted as additional information becomes available.
April 29, 2011; Updated September 10, 2012
Since 1998, finasteride (Propecia®) has successfully helped millions of men with androgenetic alopecia with a relatively low side effect profile. Recently, several reports in the media and health-related literature have described a number of younger men with androgenetic alopecia who claim to have experienced persistent sexual side effects following the use and subsequent discontinuation of finasteride. The International Society of Hair Restoration Surgery(ISHRS) has established the Task Force on Finasteride Adverse Event Controversies to evaluate published data and to inform and update our ISHRS members regarding the use of this medication.
To date, there is no evidence-based data substantiating the link between finasteride and persistent sexual side effects in the numerous double blinded, placebo controlled studies using finasteride 1mg for hair loss. Reports of persistent sexual side effects have come from a variety of sources, with some internet sites attracting individuals claiming to have sexual and psychological issues related to finasteride. While continued difficulty having erections after discontinuing finasteride has been reported in post-marketing surveillance the incidence of this problem remains unknown. This rare side effect is included in Merck’s patient product information in the United States, and in Public Assessment Reports of the Medicines and Health Regulatory Agency of the United Kingdom and the Medical Products Agency of Sweden.
On April 11, 2012, the U.S. Food and Drug Administration (FDA) announced changes to the professional labels for Propecia (finasteride 1 mg) and Proscar (finasteride 5 mg) to expand the list of sexual adverse events reported to FDA as some of these events have been reported to continue after the drug is no longer being used (note that erectile dysfunction after stopping use of these drugs was added as a known event in 2011). The new label changes include:
- A revision to the Propecia label to include libido disorders, ejaculation disorders, and orgasm disorders that continued after discontinuation of the drug.
- A revision to the Proscar label to include decreased libido that continued after discontinuation of the drug.
- A revision to both the Propecia and Proscar labels to include a description of reports of male infertility and/or poor semen quality that normalized or improved after drug discontinuation.
Despite the fact that clear causal links between finasteride (Propecia and Proscar) and sexual adverse events have NOT been established, the cases suggest a broader range of adverse effects than previously reported in patients taking these drugs. Information about these adverse events may be important to individual patients. Therefore, prescribers and patients need to be aware of them, as part of a discussion of risk and benefits of finasteride when determining the best treatment options. (Excerpt from FDA site: http://www.fda.gov/)
The persistence of sexual side effects appears to be a rare event, and it has yet to be determined whether these recent reports represent a true causal relationship, or if they are simply coincidental and related to other factors such as the high incidence of sexual dysfunction in the general population, and/or the placebo effect. Also, little data is available concerning the medical and psychological workup of these patients to exclude other potential causative factors.
At the present time, the mechanism of interaction between the brain, 5 alpha-reductase metabolism, and hormones on sexual dysfunction is speculative and poorly understood. Clearly, this is a complicated issue, which overlaps with other disciplines in medicine such as Endocrinology, Urology, and Psychiatry. More research is needed to assess the actual incidence of side effects, to determine if there is a true causal relationship for persistent side effects, and, if so, to identify who may be at risk. We hope to participate in a multidisciplinary forum to further evaluate this topic.
Millions of patients have benefitted from finasteride with no side effects at all, or minimal and reversible side effects. It is important for the medical community to verify anecdotal reports, and, if necessary, conduct further studies so that accurate information may be given to our patients to enable them to make informed choices regarding the use of this medication.
The ISHRS Task Force on Finasteride Adverse Event Controversies is in the process of gathering information and forming an interdisciplinary panel to address these issues and to keep our ISHRS members informed regarding post- marketing adverse events.